From Prof. Jeanne Isabel, Northern Illihois University, a long-time friend and colleague. Hi George, a colleague who works at a cancer center has a patient on hydrocortisone (not sure how much) and her prothrombin time and international normalized ratio (PT/INR) were elevated to 54 s/4.9. she is on Coumadin and last time her INR was in the therapeutic range. She did not have symptoms to correlate with the elevated results. would the hydrocortisone cause this? Thanks.
Hi, Jeanne, and thank you. Yes, the oral and injectable cortisols, including prednisone, prednisolone, cortisone, and hydrocortisone unpredictably interfere with Coumadin, sometimes prolonging the PT and raising the INR. This exposes the patient to a bleeding risk, and it is necessary to adjust the Coumadin dosage. If there are signs of bleeding the physician may wish to give oral or intravenous vitamin K, and if there is serious bleeding. four-factor prothrombin compex concentrate (KCentra), which appears to be recommended over fresh frozen plasma, according to a recent publication by Dr. Ravi Sarode:
I hope this helps your colleague. Geo.